On Valentine's Day, my husband called me at work and asked me to come home right away. A girl in my daughter's grade in high school, someone with whom she traded compliments in the hallways, had died of an apparent drug overdose. A couple of days later, another dad we knew in our community wrote an open letter about his daughter's drug addiction.
I'm a pharmacist. Through my years in practice, I have worked hard to contribute to safe and effective prescribing and dispensing of opioids. This week, the horror of the opioid crisis crash landed in our backyard. I struggled with how to handle it.
(Photo: Katarzyna Bialasiewicz via Getty Images)
Like many local families, we have been talking about the events of the past week at the dinner table. Sometimes it's hard to get teens to open up. When you're having that tough discussion with your kids, here are six issues that you should cover with them, plus great conversation starters for the parent's toolbox.
1. When you take a so-called "counterfeit" drug given or sold to you, you are playing Russian roulette with your life. Period.
If you are buying counterfeit pills, there is no way of knowing what is in it or what dosage of medication(s) it contains. This huge variability in dosage is extremely risky. And remember that it is not always what it seems. You may have bought what you think is Percocet and it might look just like the Percocet tablets you were prescribed last year for your hockey injury. But in reality, it could be laced with other drugs as well, such as fentanyl. You just don't know.
Never take counterfeit medication. Only use medication prescribed and dispensed by a health-care professional. It's just not worth risking your life.
2. How hard is it for teens to get access to opioids?
Many of us know, mostly from our teens themselves, that it is pretty easy these days to get access to illicit drugs at school or at parties.
Unfortunately it is easy to get addicted. Especially for teens.
But not everyone knows that many teens access their first opioid at home. An easily accessible medication bottle prescribed for a family member left out in the open provides a curious teen an open invitation to experiment with something. They assume that it's safe because it's been prescribed by a doctor. We shouldn't be desensitized to how dangerous these medications can be.
Avoid the temptation to try prescription medication that you see on the kitchen counter -- not always easy to do.
For parents: store medications safely in locked or inaccessible areas. Return "leftover" pills to your pharmacy. Never keep them in the medicine cabinet for "future" use.
3. 'Are opioids prescribed for me by a physician and dispensed by a pharmacist safe?'
Don't assume that this is true. Many adolescents consider opioids prescribed for treating pain "safer" than recreational or illicit drugs, but they can be just as addictive. Also, within just days, tolerance can develop and you might need twice as much opioid as you initially needed to keep your pain stabilized.
If you are prescribed opioids by a physician have an in-depth conversation together with your parent and doctor. Have a similar conversation with your pharmacist so that you fully understand the risks of opioid medications. Have a discussion about the medication and dosage that should be tailored to you as a growing person. Talk in-depth about expected side-effects, addiction potential and tapering off medication.
(Photo: Sky Nesher via Getty Images)
4. 'It's not that easy to get addicted. I can just stop cold turkey.'
Unfortunately it is easy to get addicted. Especially for teens.
And coming off opioids completely can lead to significant physical side-effects which can make the whole process very challenging.
For parents: talk to your teens about how easy it is to become addicted to opioids. Recognize the potential for underlying mental health issues in teens struggling with addiction.
5. Would you know how to recognize signs and symptoms of an overdose?
Are you sure? We often recognize symptoms of overdose such as inability to wake up or speak, difficulty breathing or a slow pulse/heartbeat. But it is important for teens to recognize also that a pale face, skin clammy to touch, limp body, purple or blue fingernails or choking and gurgling noises can all be signs of overdose.
Recognize the signs of overdose so that you can be prepared to act right away by calling for help, giving naloxone, and performing CPR if necessary. Friends survive because others are there to respond.
It could be the most important conversation you'll ever have.
6. 'But we don't need a Naloxone kit in our house!'
Yes. We do. Naloxone is a drug that reverses the effects of opioids. By having access to Naloxone and knowing how to use it, lives are saved. We all need easy access to a Naloxone kit. Naloxone saves lives!
Go with your parents to your local pharmacy where you can get a Naloxone kit without a prescription and free of charge. Call first, but know that more and more pharmacies are carrying Naloxone. All you need is a health card and a conversation with your pharmacist. Be part of that conversation. Next weekend, at the next party, you might find yourself in a position where you have to use it. Be prepared. Friends survive because others are there to respond.
As I did, you are likely to experience some eye rolls or even lack of eye contact when you're having the "talk" with your teens about this tough issue. But stay on course and keep a fact-filled conversation going. It's critical for the safety of our kids. It could be the most important conversation you'll ever have.
Follow HuffPost Canada Blogs on Facebook
Also on HuffPost:
Police in Delta, B.C. said it's a miracle that no one died after nine people overdosed within a 20-minute period on what are believed to be drugs laced with fentanyl. Emergency crews responded to a series of nearly simultaneous calls from four locations about recreational drug users who thought they were taking cocaine.
Hardy and Amelia Leighton, both in their 30s, were found dead July 20, 2015, leaving behind their two-year-old son Magnus. Toxicology testing confirmed that the couple ingested toxic levels of fentanyl in combination with other drugs.
From January to May 2015, 54 deaths were linked to fentanyl. From July 7 to Aug. 7, 2015, fentanyl was detected in at least 12 deaths, said the BC Coroners Service. In 2012, there were a total of 15 deaths related to the narcotic.
Jack Bodie, 17, and a 16-year-old friend were both found unconscious in a Vancouver park on Aug. 1, 2015 in a suspected fentanyl overdose. The teens were rushed to hospital where Bodie was placed on life support but he died a day later. His friend recovered and was released from hospital. Police believe the pair took fake Oxycontin.
Fake Oxycontin pills containing fentanyl are displayed during a news conference at RCMP headquarters in Surrey, B.C., on Sept. 3, 2015. Fentanyl is 50 to 100 times more toxic than morphine.
The cheap synthetic opioid often added in drug labs to heroin or Oxycontin to make it more potent and fast-acting, according to police. (Pictured is a photo released by Vancouver police of packages of fentanyl which users thought were heroin.)
North Vancouver RCMP said they suspect the death of a 31-year-old man on July 31, 2015 is also linked to fentanyl. A relative found the man in distress and called police, but he died at the scene.
On Aug. 9, 2015, 16 people overdosed in Vancouver — including six in one hour — from pink heroin that police suspect was laced with fentanyl.
Mounties showed off equipment, pills, money and weapons seized from a counterfeit Oxycontin production facility in Burnaby in 2015. They said there was enough fentanyl pills to put 200 to 300 people's lives at risk. Riley Goodwin, 26, of Vancouver, has been charged with production and possession for the purposes of trafficking.
RCMP Cpl. Derek Westwick shows off seized pill making equipment during a news conference at RCMP headquarters in Surrey, B.C. on Sept. 3, 2015. Among the gear was a pill press capable of producing 18,000 tablets an hour, said police.
A member of the RCMP Clandestine Laboratory Enforcement Team is framed by pill manufacturing equipment while standing in a protective suit, of the type worn when dismantling drug production facilities containing fentanyl, during a news conference at RCMP headquarters in Surrey, B.C., on Sept. 3, 2015.
RCMP Cpl. Derek Westwick of the RCMP Clandestine Laboratory Enforcement Team, holds genuine Oxycontin pills, left, and seized fake Oxycontin pills containing fentanyl, right, during a news conference at RCMP headquarters in Surrey, B.C., on Sept. 3, 2015.
In October 2014, Vancouver police issued a warning about fentanyl masquerading as heroin. It caused more than 30 overdoses and one death that month.
Follow Shelita Dattani on Twitter: www.twitter.com/shels456